Alert archive / Illinois / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 12, 2018, 2:17 PM CDT for Wayne County, Illinois. It was in force for 118 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 2:17 PM CDT (19:17 UTC)
- Expired
- Jun 12, 2018, 4:15 PM CDT
- In force
- 118 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Wayne County, IL
The radar
The Evansville,IN radar (KVWX), 61 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:09 PM CDT | FLASH FLOOD | 3 S Wayne City, IL | WATER OVER HIGHWAY 242 SOUTH OF WAYNE CITY. |
| Jun 12, 3:17 PM CDT | FLASH FLOOD | Fairfield, IL | WATER OVER PARTS OF US HIGHWAY 45 FROM FAIRFIELD SOUTH TO INTERSTATE 64. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
313 WGUS53 KPAH 121917 FFWPAH ILC191-122115- /O.NEW.KPAH.FF.W.0019.180612T1917Z-180612T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Paducah KY 217 PM CDT TUE JUN 12 2018 The National Weather Service in Paducah has issued a * Flash Flood Warning for... Wayne County in south central Illinois... * Until 415 PM CDT. * At 216 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one to two inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie, Keenes, Johnsonville and Golden Gate. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3860 8815 3826 8815 3826 8870 3861 8870 $$ DWS
1 follow-up statement
465 WGUS73 KPAH 122015 FFSPAH Flash Flood Statement National Weather Service Paducah KY 315 PM CDT TUE JUN 12 2018 ILC191-122115- /O.CON.KPAH.FF.W.0019.000000T0000Z-180612T2115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Wayne IL- 315 PM CDT TUE JUN 12 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR WAYNE COUNTY... At 313 PM CDT, local law enforcement reported water over Highway 242 three miles south of Wayne City. Up to two inches of rain have already fallen. Flash flooding is occurring. Some locations that will experience flooding include... Fairfield, Wayne City, Cisne, Jeffersonville, Sims, Mount Erie, Keenes, Johnsonville and Golden Gate. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3860 8815 3826 8815 3826 8870 3861 8870 $$ DWS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 12:55 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Jun 12, 12:55 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1255 PM CDT Tue Jun 12 2018 .UPDATE... Issued at 1253 PM CDT Tue Jun 12 2018 For 18Z aviation TAF run. UPDATE Updated aviation section for 12z taf issuance && .SHORT TERM...(Today through Wednesday) Issued at 320 AM CDT Tue Jun 12 2018 Thunderstorm and heavy rain potential continues to be the primary forecast challenge. Thunderstorms increased in coverage overnight over western Kentucky and southern Illinois, indicating that it won't take much to get things going today. Persistent but weakening mcs over southwest Indiana and se Illinois sent an outflow boundary across the Pennyrile region of west Kentucky to near kpah. Convection increased along this boundary around midnight. The 00z high-res cam models have done a fairly good job of depicting the new activity on the boundary. A nearly stationary 500 mb vort center over Indiana has been providing added lift to sustain the convection early this morning. The 00z Monday high-res models finally scored a point yesterday. Their timing and placement of convection was in the ballpark. Most of the activity waited til around 00z to develop, as they indicated. For today, they indicate fairly widespread convection developing around 18z as the atmosphere becomes strongly unstable. This convection will be supported by a very moist low-level southwest flow interacting with outflow boundaries. Pops will be raised into the likely category for parts of the area today. Given the anticipated high capes and deep moisture, some pulse type wind or hail events are again possible. Heavy rainfall is an equally high concern due to the slow storm motion and potential for backbuilding cells. Some backbuilding of storms was observed over Massac and Pope Counties in the past couple hours, where dual-pol rainfall estimates were around 1.5 inches per hour. A Flash Flood Watch was considered for areas of southwest Indiana and se Illinois where flash flood guidance is quite low. However, the timing of convection was not clear enough to set a time frame for the watch. Later shifts may be able to zero in on a watch for this afternoon or this evening. For tonight, the high-res models diminish activity rather abruptly this evening. Hourly forecast pops will decrease tonight, though not as quickly as the high-res models indicate. On Wednesday, a weak cold front will progress southeast across the lower Ohio Valley and southeast Missouri. The atmosphere along the front is forecast to become strongly unstable once again. However, the potential for early morning convection makes the timing and intensity of redevelopment unclear. Forecast pops will be in the chance category. Heat indices will remain just below critical thresholds the next couple afternoons. A few places in southeast Missouri may again reach 100 degrees on the heat index, but convection should make the duration of any hazardous heat indices short-lived. .LONG TERM...(Wednesday night through Monday) Issued at 320 AM CDT Tue Jun 12 2018 Better than average confidence in the big picture or synoptic scale features as models are in fair to good agreement. The main threat for thunderstorms will mainly be in the heat of the day through the extended. By Wednesday night the front should be south of the area. This will result in drying or very low chances of rain. The front will lift back north and stall or meander over the lower Ohio Valley and Middle Mississippi Valley. This will return chances of storms to the region through the weekend...albeit sparse in coverage. The best chance for storms will be in the afternoon or early evening. This will mainly due to upper level ridging building in from the west. This should mitigate storm develop at least some. This will bring a northerly wind to the region in the fronts wake. Finally turning easterly late in the week. Winds will finally shift back to the south late Saturday into next week. This will also contribute to holding off storms a little. Wednesday instability will be strong with LI's approaching double digits and CAPE values in 3k-4k j/kg2 range any storms could be strong at the very least. Also PWats will approaching 2 inches...so they could produce copius amounts of rain where storms develop. As we get into end of the week forecast soundings indicate an inversion around 850mb which should also limit storm development. The inversion breaks down by Sunday. However the upper level ridge keeps building eastward and should centered over us by the weekend at the latest. This high keeps drifting eastward and be off the east coast as we start next week. This will likely bring higher storm chances to the region next week. Temperatures will continue to be about 5 or more degrees above normal with highs around 90 and lows around 70 through the extended. && .AVIATION... Issued at 1250 PM CDT Tue Jun 12 2018 A very moist and unstable air mass will set the stage for scattered to numerous thunderstorms today. As diurnal heating kicks in, storms should develop at or near the remainder of the taf sites this afternoon/evening. Heavy rain may accompany some storms. Although ifr conditions are possible, the probability of sustained ifr is too low to mention in the tafs at this time. Outside of storms, vfr conditions will continue. Although tsra is not mentioned in the tafs after midnight tonight, there is a small chance isolated convection will linger well into the night. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...Flash Flood Watch until 2 PM CDT this afternoon for ILZ076>078. MO...None. IN...Flash Flood Watch until 2 PM CDT this afternoon for INZ081-082. KY...None. && UPDATE...GM SHORT TERM...MY LONG TERM...KH AVIATION...GM
Hazardous weather outlook, Jun 12, 4:07 AM CDT, 10 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 407 AM CDT Tue Jun 12 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-130915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 407 AM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will continue today. Locally heavy rainfall is the primary concern, especially where the ground is nearly saturated in southwest Indiana and southeast Illinois. Some isolated flooding is possible. During the afternoon and early evening, a few strong storms with hail and gusty winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There is a chance of thunderstorms Wednesday. Locally heavy rain and dangerous lightning are the primary concerns. A few storms could become strong, with hail and gusty winds. There is a slight chance of thunderstorms every day from Thursday into early next week. The storms will be mainly during the heat of the afternoon. Dangerous lightning will be the main concern. The heat index will peak around 100 degrees each afternoon from Friday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. York
In the hours before
Local storm report, Jun 12, 9:35 AM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
935 AM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM FLASH FLOOD PETERSBURG 38.49N 87.28W
06/12/2018 PIKE IN EMERGENCY MNGR
STANDING WATER ON SEVERAL COUNTY ROADS AND FLOODING IN
LOW-LYING AREAS AROUND THE COUNTY.
&&
DWSSpecial weather statement, Jun 12, 9:57 AM CDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Paducah KY
957 AM CDT TUE JUN 12 2018
INZ087-088-121545-
Warrick-Spencer-
957 AM CDT TUE JUN 12 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN WARRICK
AND NORTHERN SPENCER COUNTIES...
At 955 AM CDT, strong thunderstorms were clustered 7 miles northeast
of Dale, or 25 miles northeast of Boonville, moving east at 30 mph.
Locations impacted include...
Dale, Holiday World, Folsomville, Tennyson and Gentryville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Visibilities along Interstate 64 and other
roadways are likely to fall to near zero at times. Do not drive your
vehicle through flooded roadways.
LAT...LON 3808 8678 3805 8725 3823 8724 3823 8708
3820 8707 3820 8679 3818 8679 3818 8680
3814 8680 3812 8679 3812 8681 3810 8677
TIME...MOT...LOC 1455Z 257DEG 30KT 3823 8688
GREGLocal storm report, Jun 12, 1:33 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 3 E AVA 37.89N 89.44W
06/12/2018 E0.75 INCH JACKSON IL TRAINED SPOTTER
&&
DWSLocal storm report, Jun 12, 1:35 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
135 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST 3 E AVA 37.89N 89.44W
06/12/2018 E40.00 MPH JACKSON IL TRAINED SPOTTER
SMALL TREE LIMBS DOWN. WINDS ESTIMATED AT 40 MPH.
&&
DWSSpecial weather statement, Jun 12, 1:36 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Paducah KY
136 PM CDT TUE JUN 12 2018
ILZ081-082-084>086-088-089-092-MOZ076-086-087-100-110-111-121915-
Jackson IL-Union IL-Johnson IL-Saline IL-Alexander IL-Franklin IL-
Hamilton IL-Williamson IL-Bollinger MO-Cape Girardeau MO-Stoddard MO-
Wayne MO-Scott MO-Perry MO-
136 PM CDT TUE JUN 12 2018
...SIGNIFICANT WEATHER ADVISORY FOR UNION...NORTHWESTERN JOHNSON...
NORTHWESTERN SALINE...NORTHWESTERN ALEXANDER...SOUTHERN FRANKLIN...
WILLIAMSON...SOUTHEASTERN JACKSON...SOUTHERN HAMILTON...NORTHWESTERN
SCOTT...SOUTHERN BOLLINGER...SOUTHEASTERN PERRY...EAST CENTRAL
WAYNE...NORTHEASTERN STODDARD AND CAPE GIRARDEAU COUNTIES UNTIL 215
PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Zeigler to 7 miles northeast of Shook. Movement
was east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms. Storm spotters reported 40 mph winds and dime size
hail as the storms moved through Ava Illinois.
These storms have the potential to intensify and become severe.
Locations impacted include...
Cape Girardeau, Carbondale, Marion, Jackson, Herrin, West Frankfort,
Murphysboro, Carterville, Scott City, Anna, Johnston City, Chaffee,
Christopher, Jonesboro, Marble Hill, Advance, Oran, Bollinger Mill
State Historic Site, Trail Of Tears State Park and Zeigler.
LAT...LON 3794 8837 3792 8837 3698 8978 3706 9028
3797 8913
TIME...MOT...LOC 1835Z 261DEG 23KT 3788 8904 3709 9019
PSLocal storm report, Jun 12, 1:50 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
150 PM CDT TUE JUN 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM TSTM WND DMG MURPHYSBORO 37.77N 89.34W
06/12/2018 JACKSON IL BROADCAST MEDIA
TREES DOWN IN MURPHYSBORO.
&&
DWSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:03 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 27 min |
| Jun 11, 7:28 PM CDT | Severe Thunderstorm Warning | PAH | Wayne | 18 min |
| Jun 11, 8:20 PM CDT | Special Weather Statement | PAH | Jefferson, Wayne | 40 min |
| Jun 11, 8:47 PM CDT | Special Weather Statement | PAH | Edwards, Wayne | 43 min |
| Jun 11, 9:29 PM CDT | Special Weather Statement | PAH | Wabash | 46 min |
| Jun 12, 1:21 AM CDT | Special Weather Statement | PAH | Massac, Pope | 39 min |
| Jun 12, 2:24 AM CDT | Special Weather Statement | PAH | Pope | 51 min |
| Jun 12, 6:39 AM CDT | Areal Flood Advisory | PAH | Wayne | 111 min |
| Jun 12, 7:08 AM CDT | Flash Flood Watch | PAH | Edwards, Wabash, Wayne, White | 13 hr |
| Jun 12, 8:36 AM CDT | Flash Flood Warning | PAH | Wabash | 3 hr |
| Jun 12, 1:36 PM CDT | Special Weather Statement | PAH | Union, Williamson | 39 min |
| Jun 12, 1:45 PM CDT | Severe Thunderstorm Warning | PAH | Jackson, Union | 30 min |
| Jun 12, 2:10 PM CDT | Severe Thunderstorm Warning | PAH | Alexander, Union | 35 min |
| Jun 12, 2:50 PM CDT | Special Weather Statement | PAH | Alexander, Johnson, Pulaski, Union | 25 min |
| Jun 12, 3:03 PM CDT | Severe Thunderstorm Warning | PAH | Edwards, Wayne, White | 27 min |
| Jun 12, 3:26 PM CDT | Flash Flood Warning | PAH | Edwards | 2 hr |
| Jun 12, 3:31 PM CDT | Special Weather Statement | PAH | Wabash | 44 min |
| Jun 12, 3:38 PM CDT | Severe Thunderstorm Warning | PAH | Wabash, White | 37 min |
| Jun 12, 3:48 PM CDT | Flash Flood Warning | PAH | Wabash | 3 hr |
| Jun 12, 4:15 PM CDT | Areal Flood Warning | PAH | Wayne | 3 hr |
Nearby
Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.